Ohio, 2017

Hail in Ohio, February 28, 2017

February 28, 2017 · NWS IWX · 1 event in 1 county or zone

Isolated thunderstorms developed and became locally severe with marginally severe hail occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Isolated thunderstorms developed and became locally severe with marginally severe hail occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 6:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 SSW FORT WAYNE        41.03N 85.17W
02/28/2017  E0.50 INCH       ALLEN              IN   PUBLIC

            COVERING THE GROUND.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             PLEASANT LAKE           41.57N 85.01W
02/28/2017  U1.00 INCH       STEUBEN            IN   AMATEUR RADIO

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SSE NEW HAVEN         41.04N 85.00W
02/28/2017  U1.00 INCH       ALLEN              IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SSW ROLLING HILLS     41.00N 85.28W
02/28/2017  E1.00 INCH       ALLEN              IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Feb 28, 7:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
712 PM EST TUE FEB 28 2017

OHZ004-005-015-016-010045-
Henry-Defiance-Putnam-Paulding-
712 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN
DEFIANCE...CENTRAL PAULDING AND SOUTHEASTERN HENRY COUNTIES...

At 711 PM EST, a strong thunderstorm was located near Paulding, or 13
miles southeast of Hicksville, moving east at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Defiance, Paulding, Antwerp, Continental, Holgate, Oakwood, Hamler,
Melrose, Malinta, Florida, Latty, Cecil, Broughton, New Bavaria,
Arthur, Charloe, Ayersville, Wisterman, Worstville and Prentiss.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4106 8468 4119 8475 4139 8404 4113 8394
TIME...MOT...LOC 0011Z 254DEG 48KT 4113 8465

MARSILI
Special weather statement, Feb 28, 7:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EST TUE FEB 28 2017

MIZ081-010045-
Hillsdale-
715 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 715 PM EST, a strong thunderstorm was located near Hillsdale,
moving northeast at 60 mph.

Wind gusts to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jerome, Somerset, Pittsford, Ransom, North Adams,
Shadyside, Osseo and Somerset Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 8436 4176 8456 4191 8469 4207 8439
      4207 8437
TIME...MOT...LOC 0015Z 237DEG 51KT 4188 8454

MARSILI

The radar

The Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Paulding

When
February 28, 7:15 PM EST to 7:16 PM EST
Where
Paulding County, 0.86 mi NW of Paulding
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -84.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682752.